Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 19, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 27, 2023, 8:25 PM EDT for McDowell County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2023, 8:25 PM EDT (00:25 UTC)
- Expired
- Aug 28, 2023, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County McDowell County, WV
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
692
WGUS51 KRLX 280025
FFWRLX
WVC047-280330-
/O.NEW.KRLX.FF.W.0019.230828T0025Z-230828T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
825 PM EDT Sun Aug 27 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern McDowell County in southern West Virginia...
* Until 1130 PM EDT.
* At 825 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gary, War, Anawalt, Elbert, Cucumber, Jenkinjones and Maybeury.
This includes the following streams and drainages...
Left Fork Sandlick Creek, Little Slate Creek, Cucumber Creek, Long
Branch, Tug Fork River, Kewee Creek, Horsepen Creek, South Fork
Tug Fork River, Middle Fork Big Creek, Elkhorn Creek, Johns
Branch, Laurel Branch, Beech Fork, Big Creek, Millseat Branch, Tug
Fork, Barrenshe Creek, North Fork Elkhorn Creek, Dry Fork,
Sandlick Creek, Little Horsepen Creek, South Fork Tug Fork,
Straight Fork and Jacobs Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3741 8143 3736 8135 3732 8137 3732 8139
3729 8141 3727 8143 3727 8145 3725 8148
3726 8150 3723 8151 3722 8154 3720 8168
3729 8176
FLASH FLOOD...RADAR INDICATED
$$
KH2 follow-up statements
860
WGUS51 KRLX 280144
FFWRLX
WVC047-280400-
/O.EXT.KRLX.FF.W.0019.000000T0000Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
944 PM EDT Sun Aug 27 2023
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
Southeastern McDowell County in southern West Virginia...
* Until midnight EDT tonight.
* At 944 PM EDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 2 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Gary, War, Anawalt, Elbert, Cucumber, Jenkinjones and Maybeury.
This includes the following streams and drainages...
Left Fork Sandlick Creek, Little Slate Creek, Cucumber Creek, Long
Branch, Tug Fork River, Kewee Creek, Horsepen Creek, South Fork
Tug Fork River, Middle Fork Big Creek, Elkhorn Creek, Johns
Branch, Laurel Branch, Beech Fork, Big Creek, Millseat Branch, Tug
Fork, Barrenshe Creek, North Fork Elkhorn Creek, Dry Fork,
Sandlick Creek, Little Horsepen Creek, South Fork Tug Fork,
Straight Fork and Jacobs Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3741 8143 3736 8135 3732 8137 3732 8139
3727 8143 3727 8145 3725 8148 3726 8150
3723 8151 3722 8155 3720 8168 3729 8176
FLASH FLOOD...RADAR INDICATED
$$
KH071
WGUS71 KRLX 280357
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1157 PM EDT Sun Aug 27 2023
WVC047-280407-
/O.EXP.KRLX.FF.W.0019.000000T0000Z-230828T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDowell WV-
1157 PM EDT Sun Aug 27 2023
...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT EDT TONIGHT FOR
SOUTHEASTERN MCDOWELL COUNTY...
The heaviest rain was over. No flooding was reported, and flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
Small streams in the area may still be rising, and the Dry Fork may
rise through Bradshaw overnight, but should not cause any issues.
LAT...LON 3741 8143 3736 8135 3732 8137 3732 8139
3727 8143 3727 8145 3725 8148 3726 8150
3723 8151 3722 8155 3720 8168 3729 8176
$$
TRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:19 PM EDT, 6 minutes earlier.
Area forecast discussion, Aug 27, 8:19 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 819 PM EDT Sun Aug 27 2023 .SYNOPSIS... High pressure brings drier weather across the middle Ohio Valley to start the new week, with better rain chances near the mountains through mid-week, amid near seasonable temperatures. && .NEAR TERM /THROUGH MONDAY/... As of 225 PM Sunday... A mid-level trough will remain present over the northeastern quadrant of the US today and Monday. For this afternoon, low- level moisture transported into the area may support scattered showers and perhaps a few storms - primarily along and near the mountains. Additional precipitation is slowly edging towards the CWA from the south as a shortwave approaches. Showers and storms are expected to enter the area later today, then activity will continue on Monday as the wave crosses. During this time, the best chances for both showers and storms should exist across southern and eastern portions of the area, while a building area of high pressure brings drier conditions to the northwest. Low temperatures are projected to be in the upper 50s to 60s tonight. Monday will be near seasonable, with highs in the upper 70s to low 80s in the lowlands and 60s to mid 70s along the mountains. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM Sunday... Monday night will have some chances of showers along the mountains which will diminish by the overnight into early morning hours. Then the area will stay dry under high pressure until a disturbance from the south nudges into our CWA. This feature will promote chances for showers and storms for about the rest of this period. Although most activity will be kept confined to and along the mountains and a lot of the showers that try and make it west should fizzle out from downsloping. Some showers may have the potential to sneak into the western portions of the area during Tuesday afternoon, so left in mention of showers/storms. Looking at soundings, no severe threat exists and with little CAPE and shear forecast to be present, should prevent any storms from becoming strong. PWATS are a little on the high side, therefore isolated chances of water issues could be a possibility if training occurs. By Wednesday morning any chances for precipitation will end as things push off to the east and high pressure builds in from the north promoting dry and below seasonable weather. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 120 PM Sunday... Lingering showers Wednesday morning will trail off in the afternoon amid cooler temperatures. Increased clouds will become noticeable towards the end of the day Wednesday as a tropical system looms to the south. Global model consensus is still on board with what is now Tropical Storm Idalia riding northeastward into Carolinas beginning late Wednesday night into Thursday. The forecast area will be shielded by the mountains and deep troughing to the west from the brunt of tropical moisture, but showers could sneak as far west as the Charleston metro area Thursday night as the system tracks up the eastern seaboard. Convective activity will be limited in what will be the remnants of Idalia, so expecting more of a showery event to round out the work week. Strong upper level ridging builds into the heart of the country on Friday and into the Labor Day holiday weekend. This feature advertises the possibility of dry weather and slightly warmer than normal temperatures. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 800 PM Sunday... VFR conditions persist this evening across much of the area under mainly dry conditions, with just some isolated showers across the far southern higher terrain. Isolated showers should gradually drift northwards through the night, potentially resulting in some brief MVFR VSBY restrictions. Additionally, low stratus and patchy valley fog development will once again result in some MVFR/IFR restrictions overnight, mainly across locations southeast of the Ohio River. Northwest terminals (HTS/PKB) are progged to remain VFR throughout this TAF period, while central terminals (CKB/CRW) slowly return to VFR by Monday afternoon. Areas in/near the mountains (BKW/EKN) will linger in MVFR CIG restrictions through much, if not all of the day tomorrow. Rain showers are possible on Monday across central/southern locations, potentially resulting in brief MVFR VSBY restrictions at times. Surface flow should remain around 10kts or less, with a north to northeast direction throughout the TAF period across the lowlands. Northeast flow begins to shift along and near the mountains tonight, eventually becoming ESE for Monday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Periodic VSBY restrictions are possible in showers/storms through the TAF period (mainly in/near the higher terrain). Extent and intensity of restrictions associated with fog and low clouds tonight into Monday morning may vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 08/28/23 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H H L L L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H M H H M H H H EKN CONSISTENCY H H H H M L M L L L L M PKB CONSISTENCY H H H H H H H H L L L L CKB CONSISTENCY H H H H H H H M L L L L AFTER 00Z TUESDAY... IFR possible in valley fog most mornings this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/JLB NEAR TERM...JLB SHORT TERM...JZ LONG TERM...MEK AVIATION...GW
Hazardous weather outlook, Aug 27, 4:55 PM EDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 455 PM EDT Sun Aug 27 2023 WVZ516-518-520-522>524-526-282100- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Southeast Randolph- 455 PM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for portions of northeast and southeast West Virginia. .DAY ONE...Tonight. Localized heavy rain is possible this evening and tonight. An isolated water issue or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Localized heavy rain is possible on Monday and Tuesday, potentially resulting in isolated water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>026-033-034-515-517-519-521-525-282100- Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster-Northwest Randolph- 455 PM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast, southeast and southern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Localized heavy rain is possible on Monday and Tuesday, potentially resulting in isolated water issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 039-040-282100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour- 455 PM EDT Sun Aug 27 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 6:23 AM EDT | Special Weather Statement | RLX | Boone, Kanawha | 37 min |
| Aug 28, 6:34 AM EDT | Flash Flood Warning | RLX | Kanawha | 7 hr |
| Aug 28, 7:17 AM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 6 hr |
| Aug 28, 7:27 AM EDT | Flash Flood Warning | RLX | Boone | 5 hr |
| Aug 28, 7:31 AM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Clay, Roane | 5 hr |
| Aug 28, 7:58 AM EDT | Flash Flood Warning | RLX | Clay, Kanawha, Roane | 4 hr |
| Aug 28, 8:05 AM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 6 hr |
| Aug 28, 10:22 AM EDT | Flash Flood Warning | RLX | Boone | 3 hr |
| Aug 28, 1:10 PM EDT | Areal Flood Warning | RLX | Boone, Kanawha | 3 hr |
| Aug 28, 1:58 PM EDT | Areal Flood Warning | RLX | Kanawha | 3 hr |
| Aug 28, 3:33 PM EDT | Areal Flood Warning | RLX | Braxton, Calhoun, Clay, Roane | 9 hr |
| Aug 28, 5:06 PM EDT | Special Weather Statement | RLX | Upshur | 24 min |
| Aug 28, 5:30 PM EDT | Special Weather Statement | RLX | Barbour | 30 min |
| Aug 28, 5:57 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Aug 28, 6:29 PM EDT | Special Weather Statement | RLX | Barbour | 31 min |
| Aug 28, 6:39 PM EDT | Special Weather Statement | RLX | Harrison | 36 min |
| Aug 28, 6:54 PM EDT | Special Weather Statement | RLX | Taylor | 36 min |
| Aug 28, 7:25 PM EDT | Special Weather Statement | RLX | Harrison | 35 min |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.